MAUDE Adverse Event Report: VERATHON MEDICAL ULC GLIDESCOPE BFLEX 5.0 SINGLE-USE BRONCHOSCOPE; BRONCHOSCOPE (FLEXIBLE OR RIGID)

VERATHON MEDICAL ULC GLIDESCOPE BFLEX 5.0 SINGLE-USE BRONCHOSCOPE; BRONCHOSCOPE (FLEXIBLE OR RIGID)
Model Number 0570-0374
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The bronchoscope used in the procedure was returned to verathon medical canada, burnaby for evaluation, where the tip detachment was confirmed.In addition, the tip sheath was noted to be rolled back.The camera housing and the tip sheath were examined under magnification.The camera housing had two small areas of adhesive in addition to a solid bead of adhesive that did not show signs of deformation.The lack of deformation indicated that the adhesive may not have been liquid when the tip sheath was laminated to the camera housing, potentially resulting in an insufficient bond between the tip sheath and the camera housing.In an attempt to re-create the adhesive pattern seen on the returned bronchoscope five samples were prepared with immediate processing of sheath lamination, following adhesive application.In addition, five samples were prepared with an extended delay between the adhesive application and the sheath lamination.Under magnification the adhesive patterns seen on the samples with the delay were similar to the adhesive patterns seen on the bronchoscope returned for evaluation.Based on the investigation the likely cause of the tip detachment was an incomplete bond between the tip sheath and the camera housing, caused by a delay between adhesive application and tip sheath lamination.This caused a decreased adhesion between the tip sheath and the camera housing, allowing the tip sheath to roll back and ultimately cause the tip detachment.As a result of these findings, the assembly instructions are being modified to explicitly state that the assemblers must apply glue and then laminate the tip sheath to the camera housing, in accordance with the manufacturer's specifications, within 10 seconds.In addition, a 10 second light indicator will be added to the process station which remains off for the first 5 seconds, begins flashing after 5 seconds, and remains steady after 10 seconds as a timing indicator for the operators.The operators will be trained on this new process.The estimated completion date of these updates is (b)(6) 2021.No additional corrective actions are required at this time.Verathon will continue to monitor complaint data for trends.
 
Event or Problem Description
On (b)(6) 2021, verathon received information from our distributor, canadian health specialties, ltd.("chs"), that during a patient procedure the tip of a glidescope bflex 5.0 single-use bronchoscope ("bronchoscope") became detached and remained in the endotracheal (et) tube.The distributor reported that during an awake intubation the bronchoscope was inspected, prepared, and loaded into a 7.0 mm coviden shiley et tube.Reportedly the advancement and placement of the et tube was unremarkable, with no resistance noted.Upon successful placement of the et tube the bronchoscope was being withdrawn when slight resistance was felt.Upon removal of the bronchoscope from the et tube the anesthesiologist noticed that the tip of the bronchoscope was missing, and the wires were exposed.The patient was placed on a ventilator.A second bronchoscope was used to inspect the et tube.The tip of the first bronchoscope was observed inside the et tube.A chest x-ray confirmed that two pieces remained in the patient.The thoracic team used forceps, passed through a third bronchoscope, to recover the pieces noted on the chest x-ray.The thoracic team then explored the airway to confirm no other remnants were visible.A second chest x-ray also confirmed no foreign bodies were present.The procedure was canceled as a result of the event.The bronchoscope used in the procedure was retained by the hospital for evaluation.Following the procedure, the patient was reported to be in good condition and was informed that the bronchoscope tip had detached.The patient was advised that if she experience any airway difficulties to go to the emergency room immediately.

Brand Name
GLIDESCOPE BFLEX 5.0 SINGLE-USE BRONCHOSCOPE
Common Device Name
BRONCHOSCOPE (FLEXIBLE OR RIGID)
Manufacturer (Section D)
VERATHON MEDICAL ULC
2227 douglas road
burnaby, british columbia V5C 5 A9
CA  V5C 5A9
MDR Report Key11609155
Report Number9615393-2021-00080
Device Sequence Number11764748
Product Code EOQ
UDI-Device Identifier00879123006332
UDI-Public(01)00879123006332(10)FS201300(17)210327
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K183256
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2021
Device Model Number0570-0374
Device Catalogue Number0570-0375
Device Lot NumberFS201300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2021
Initial Report FDA Received Date04/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR